Naloxone, better known by its brand name, Narcan, is the only drug of its kind, used to reverse opioid drug overdose. Narcan has been around since 1971, but only in recent years has the discussion about the drug become so prominent. Recent years have also brought the availability of the drug to patients for use at-home. The increase in the talk of Narcan is related to the increasing number of drug overdoses occurring in the U.S.
Since 1990, the number of drug overdoses has tripled, and many of those overdoses involved opioid drugs. In 2010, more than 38,000 overdose deaths occurred in the U.S. This is more deaths than caused by motor vehicle accidents. There is certainly a drug epidemic in the United States, and Narcan is one medication that can save lives until another answer to the problem is found.
A Look at Narcan
Narcan is classified as an opioid antagonist, immediately reversing the effects of an opioid drug. It takes the drug about 5 minutes to work after it has been administered. Most people refer to Narcan as a life-saving drug. It is easy to administer, doesn’t cause the person to become high, and isn’t harmful to the user in most cases. Although once available only via administration in a hospital setting, Narcan is now available in a nasal spray and injectable syringe that patients can use at-home in the event of an overdose. The prescription is provided to at-risk patients, as well as family members and others at-risk for witnessing the overdoses.
How Does Narcan Work?
When an overdose is suspected, every second counts. Narcan works within 5 minutes to reverse overdose of many opioid drugs. This includes methadone, heroin, codeine, hydrocodone, and several others. The medication is administered as an antidote to the opioid, and works to render the patient awake. Narcan works by blocking opioid receptors, thus restoring breathing.
Since Narcan isn’t a controlled substance, it can be used without worry of abuse or addiction. In fact, several doses are often required for overdose reversal effects. Additionally, there’s no worry of harm with the use of this drug, although potential side effects are possible in some cases.
Is it an Overdose?
Signs of an overdose include slow pulse, sleepiness with inability to arouse, pinpoint pupils, and shallow breathing. Some individuals suffering from overdose also feel limp and cold and clammy to the touch. This individual may also ‘foam at the mouth,’ or have a ball of white, foamy spit coming from the mouth.
From onset of the overdose, it takes only half an hour to an hour and a half for an individual to die. The Narcan administration provides life-saving time to call 9-1-1, to provide CPR; and save the person’s life.
Using Narcan to Prevent Overdose
The administration of Narcan varies according to the type that is used. The Narcan nasal spray dose is far different than the injection dosage. Individuals using the nasal spray will place a foam tip on a syringe, after which the tip is placed into the nostril and the medicine dosed. This Narcan medication choice is not yet approved by the FDA.
The injection is, however, FDA-approved. It is also the most common way to administer Narcan. The drug is used by placing the needle into the deltoid muscle located on the upper arm or in the outer thigh. In emergency situations, the Narcan can be administered through the clothing.
After administration, it takes Narcan approximately 5- 10 minutes to begin working. If the person hasn’t awoken after 10 minutes and/or if breathing hasn’t returned after 10 minutes, a second dose may be given. CPR should also be performed, if a trained bystander is available.
What Happens After Narcan Use?
Opioid addicts may experience several side effects after using Narcan. Those side effects include:
- Insomnia/Difficulty sleeping
- Skin sensations
- Sore, stiff muscles
- Runny nose
Narcan itself also has a few potential side effects that the user may experience after using the drug. Those side effects include:
- Allergic reaction
- Chest pain
- Mood changes
- Increased sweating
In case of an allergic reaction, immediate medical attention is necessary. Signs of an allergic reaction include swelling of the lips and tongue; hives; shortness of breath; and sweating. Immediate medical attention should also be sought in the event of other severe reactions to the drug.
How to Obtain Narcan
Narcan is used in hospital emergency rooms and in emergency settings by emergency personnel, saving the lives of many people who could’ve otherwise died from opioid overdose. Narcan 4 mg spray is available by prescription to patients (and their family members) at-risk for opioid addiction. Some states also make Narcan available for purchase from physicians without a prescription.
This article is intended for your general knowledge only, Learn More.